Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Topeka, KS

May 8, 2002

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2002, 4:47 PM CDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2002, 4:47 PM CDT (21:47 UTC)
Expired
May 8, 2002, 5:40 PM CDT
In force
53 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:45 AM CDT, 13 hours 2 minutes earlier.

Area forecast discussion, May 8, 3:45 AM CDT, 13 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT WED MAY 8 2002

VERY SHORT TERM CONCERNS ARE STRONG GRADIENT WINDS FOR NEXT COUPLE
OF HOURS...THEN POTENTIAL FOR ANOTEHR ROUND OF SEVERE WEATHER THIS
AFTERNOON AND EVENING OVER THE EASTERN PORTIONS OF CWA.

OVERNIGHTS CONVECTION PUSHING EAST...MAY STILL SEE SOME LINGERING
SHOWERS OVER EAST CENTRAL TIL DAYLIGHT.  LAPS DATA STILL SHOWING
STRONG GRADIENT LOW/HIGH CUPLET BEHIND RETREATING THUNDERSTORMS.  UP
TO 2 30 AM STILL GETTING SOME CALLS WITH HIGH WINDS BETWEEN
MANHATTAN AND TOPEKA.  THUS KEPT HIGH WIND WARNING GOING UNTIL 530
AM.

OTHERWISE SURFACE LOW OVER WRN KS BEGINS TO PUSH NORTHEAST...MODELS
IN FAIR AGREEMENT THROUGH 24 HOURS WITH MOVEMENT.  UPPER ENERGY OVER
CENTRAL ROCKIES ALSO PUSHING EASTWARD.  COLD FRONT PUSHES INTO NORTH
CENTRAL NEAR NOON AND ACROSS THE EASTERN PORTIONS OF CWA THIS
AFTERNOON AND EARLY EVENING.  CAPES IN THE 2500 TO 4000 RANGE OVER
EASTERN PORTIONS OF CWA DURING THE AFTERNOON.  WILL UP POPS INTO THE
50 PERCENT RANGE OVER THE EAST...TAPERING TO 20 PERCENT OVER THE
NORTH CENTRAL.  AVN/ETA STILL SHOWING SOME PRECIP POTENTIAL BEHIND
FRONT THUS REINSERTED LOW AFTERNOON POP FOR NORTH CENTRAL.  TEMP
WISE...FAVORING THE MESOETA TEMPS BUT WILL TRIM GOING FORECAST TO
THE LOW TO MID 80S...COUNTING ON SOUTHERLY WINDS TO RETURN...VERSUS
YESTERDAYS OUTFLOW BOUNDARY THAT DISRUPTED TEMP FORECAST.

LINGERED PRECIP OVER THE EAST THIS EVENING AND AFTER MIDNIGH OVER
THE PARTS OF THE EAST CENTRAL.  GOING FORECAST OF LOWS FROM LOWER
40S NORTH CENTRAL TO UPPER 40S EAST CENTRAL LOOK OK.

FOR REST OF FORECAST...NOT MUCH CHANGE TO GOING NUMBERS ALTHOUGH LATEST
MEX NUMBERS MORE INTO THE LOWER TO MIDDLE 60S FOR FRIDAY...THUS
LOWERED TEMPS A TAD FOR FRIDAY AND MORNING CREW MAY HAVE TO ADJUST
DOWN MORE WITH LATER DATA.  STILL HAVE STRONG SHORTWAVE COMING
THROUGH SATURDAY AND SUNDAY AND REFLECTED IN CURRENT PRECIP
FORECAST. AGAIN TEMP TRENDS MAY HAVE TO BE ADJUSTED GIVEN LATEST

.TOP...HIGH WIND WARNING KSZ023>KSZ026, KSZ038>KS040 AND
       KSZ054>KSZ056, KSZ058>KSZ059 TIL 530 AM.

FRANTZ

In the hours before

Special weather statement, May 8, 12:37 PM CDT, 4 hours 10 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-082200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1236 AM CDT WED MAY 8 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED
THIS AFTERNOON AND EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

THE MAIN AREA OF CONCERN WILL BE ALONG AND EAST OF A LINE FROM
MARYSVILLE TO ABILENE...STARTING AROUND 3 PM.  AREAS GENERALLY ALONG
AND EAST OF A LINE FROM OSKALOOSA TO TOPEKA TO EMPORIA WILL HAVE THE
GREATEST PROBABILITY OF SEVERE STORMS AFTER 6 PM.  WHILE THE PRIMARY
THREATS WITH THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

A STRONG COLD FRONT...MOVING INTO NORTHCENTRAL KANSAS EARLY IN THE
AFTERNOON...WILL INTERACT WITH AN INCREASINGLY MOIST AND UNSTABLE
AIRMASS AHEAD OF IT.  THE POTENTIALLY SEVERE THUNDERSTORMS WILL
FOCUS ALONG THE COLD FRONT AS IT SWEEPS THROUGH NORTHEAST AND EAST
CENTRAL KANSAS THIS AFTERNOON AND EVENING.

WITH THE PASSAGE OF THE FRONT...COOLER AND DRIER AIR WILL WORK
ACROSS THE AREA.  THE NEXT CHANCE FOR THUNDERSTORMS WOULD BE OVER THE
WEEKEND.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
Special weather statement, May 8, 3:33 PM CDT, 1 hour 14 minutes before
KSZ040-054>056-058-059-090500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT WED MAY 8 2002

A FLOOD WATCH IS POSTED TONIGHT FOR THE AREA SOUTHEAST OF THE KANSAS
TURNPIKE. THIS WOULD INCLUDE THE AREA SOUTHEAST OF A LINE FROM
EMPORIA...THROUGH OSAGE CITY...TO LAWRENCE.

THUNDERSTORMS PRODUCING HEAVY RAIN...WILL TRACK OVER AREAS THAT HAVE
RECEIVED HEAVY RAIN THE LAST SEVERAL DAYS. ADDITIONAL HEAVY RAIN
FROM THUNDERSTORMS THIS EVENING COULD PRODUCE FLOODING WITHIN THE
WATCH AREA. THE BIGGEST THREAT FOR FLOODING RAINS SHOULD OCCUR
BEFORE MIDNIGHT. A COLD FRONT WILL PUSH THROUGH THE AREA BY
MIDNIGHT...PUSHING THE HEAVY RAIN TO THE EAST OF THE WATCH AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND
IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS
OCCUPANTS AND SWEEP THEM AWAY. MOVE TO HIGHER GROUND.
Local storm report, May 8, 4:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    5 E DIAMOND SPGS          KS    .88 INCH HAIL
05/08/02   MORRIS                          REPORTED BY TRAINED
                                           SPOTTER.
Local storm report, May 8, 4:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    10 SE JUNCTION CITY       KS    .75 INCH HAIL
05/08/02   GEARY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:21 PM CDTSevere Thunderstorm WarningTOP39 min
May 7, 10:39 PM CDTSevere Thunderstorm WarningTOP36 min
May 8, 4:23 PM CDTSevere Thunderstorm WarningTOP37 min
May 8, 4:26 PM CDTSevere Thunderstorm WarningTOP49 min
May 8, 4:38 PM CDTTornado WarningTOPMorris37 min
May 8, 4:56 PM CDTSevere Thunderstorm WarningTOP49 min
May 8, 5:26 PM CDTSevere Thunderstorm WarningTOP34 min
May 8, 5:30 PM CDTTornado WarningTOPWabaunsee30 min
May 8, 5:36 PM CDTSevere Thunderstorm WarningTOP54 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningTOP36 min
May 8, 5:47 PM CDTSevere Thunderstorm WarningTOP48 min
May 8, 5:49 PM CDTSevere Thunderstorm WarningTOP41 min
May 8, 6:01 PM CDTSevere Thunderstorm WarningTOP29 min
May 8, 6:21 PM CDTTornado WarningTOPJefferson24 min
May 8, 6:26 PM CDTSevere Thunderstorm WarningTOP49 min
May 8, 6:27 PM CDTSevere Thunderstorm WarningTOP48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.